Montana, 2016Hail and Damaging Winds in Montana, June 30, 2016
June 30, 2016 · NWS TFX · 5 events in 4 counties and zones
The combination of an approaching upper low across southern Canada and an upper low over southwest Idaho, along with increasing low level southeast flow across the Montana plains, resulted in strong thunderstorms developing during the late afternoon of June 30. Some storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an approaching upper low across southern Canada and an upper low over southwest Idaho, along with increasing low level southeast flow across the Montana plains, resulted in strong thunderstorms developing during the late afternoon of June 30. Some storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 31 minutes earlier.
Area forecast discussion, Jun 30, 2:00 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
300 PM MDT THU JUN 30 2016
...Strong to possibly severe thunderstorms through this evening...
.DISCUSSION...
This afternoon through Saturday...A disturbance moving east
over the forecast area will bring scattered strong to potentially
severe this afternoon and evening. The main focus for these
stronger storms will be over north central and central Montana, as
the airmass there will be the most unstable over the area with
moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of
lightning will be the main threats, but some storms may produce wind
gusts of 50 to 60 mph with hail to around the size of a quarter.
Some storms have already produced quarter-sized hail along the
Rocky Mountain Front, and the threat for similar storms will move
east out of the area through this evening. Scattered storms will
also move through southwest Montana, but the threat for stronger
storms will be lower due to less wind shear. Storms will
generally diminish after midnight after this disturbance exits the
area, but a secondary disturbance will keep the chance for weaker
storms going after midnight along the Hi-Line. Weak disturbances
will continue to move over the area in a westerly flow aloft
Friday through Saturday, but more westerly downslope winds at the
surface will keep the slight chance of any showers/thunderstorms
mainly over the mountains and mainly during the afternoon and
evening hours. A surface trough currently centered over western
Montana will slowly move into eastern Montana by Saturday, which
will continue the warm temperatures across the area. Temperatures
will remain around 10 degrees above normal, with highs mostly in
the upper 70s and 80s, and lows in the upper 40s and 50s.
Coulston
Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent
lee trough sets up along the east slope of the Rockies, modulated
by passing shortwave energy aloft. The associated pressure
gradient and deep layer mixing will produce rather breezy
conditions each afternoon. Details in the timing and amplitude of
shortwave features vary widely among model solutions, as is
typical of a weakly forced mid-summer weather pattern. Hence,
confidence is rather low regarding specific details of the
forecast. PN
&&
.AVIATION...
UPDATED 1745Z.
Most of central MT still under clear skies at 1730Z, with SCT-
BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS.
Upper- level trough in NW MT will track eastward this aftn and be
the trigger for scattered thunderstorms, starting initially along
the Continental Divide by 18-19Z and moving east through the
aftn/early evening period. Good bet that some storms will reach
moderate (TSRA) intensity with locally heavy downpours, small
hail, and outflow gusts of 30-40 kts (possibly higher). Timing of
storms at individual TAF sites will be a bit tricky, so
amendments later this aftn may be needed to fine tune storm
occurrence times. Convective activity tapers off from west to
east starting around 23-00Z, with gradually clearing skies
through the evening/overnight hours. Waranauskas
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 56 87 56 87 / 30 10 10 10
CTB 52 83 52 82 / 20 10 10 10
HLN 59 89 59 89 / 30 10 10 10
BZN 52 88 53 90 / 40 20 10 20
WEY 43 74 44 77 / 50 30 20 20
DLN 52 86 52 88 / 40 10 10 20
HVR 54 86 57 88 / 40 10 10 10
LWT 55 84 56 86 / 60 20 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Jun 30, 12:21 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 PM MDT THU JUN 30 2016
MTZ048-302000-
SOUTHERN ROCKY MOUNTAIN FRONT MT-
121 PM MDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
200 PM MDT...
AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 20 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 18 MILES WEST OF PENDROY...MOVING NORTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TETON
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4781 11264 4809 11276 4813 11243 4785 11230
TIME...MOT...LOC 1919Z 244DEG 15KT 4789 11257
MARTIN
Special weather statement, Jun 30, 12:33 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUN 30 2016
MTZ009-010-302015-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
133 PM MDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 215 PM MDT...
AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF NORTH BROWNING...OR 40 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY PRODUCE A SIGNIFICANT AMOUNT OF SMALL
HAIL.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4884 11281 4884 11324 4899 11323 4900 11286
4899 11281
TIME...MOT...LOC 1932Z 264DEG 19KT 4893 11309
MARTINLocal storm report, Jun 30, 1:07 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M1.00 INCH TETON MT TRAINED SPOTTER
MARBLE TO QUARTER SIZE HAIL LASTED ABOUT 2 MINUTES
&&
MARTINLocal storm report, Jun 30, 1:53 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M0.50 INCH TETON MT TRAINED SPOTTER
HALF INCH HAIL OCCURRED WITH A SECOND STORM THAT MOVED
THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.
&&
MARTINHail, Teton
- When
- June 30, 2:31 PM MST
- Where
- Teton County, Choteau
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.820, -112.180
A thunderstorm dropped 1 inch diameter hail at Choteau. Also, 1 inch diameter hail fell at Bynum 12WSW. Minor damage was reported to vehicles and roofs.
Hail, Glacier
- When
- June 30, 3:30 PM MST
- Where
- Glacier County, 10 mi WNW of Cutbank
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.685, -112.522
A thunderstorm dropped 1 inch diameter hail at Cut Bank 10WNW.
Thunderstorm Wind, Chouteau
- When
- June 30, 3:54 PM MST
- Where
- Chouteau County, 16 mi WNW of Big Sandy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.269, -110.441
A thunderstorm produced a wind gust to 59 mph at Big Sandy 16WNW.
Hail, Hill
- When
- June 30, 4:51 PM MST
- Where
- Hill County, Kremlin
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.570, -110.080
A thunderstorm dropped 1.75 inch hail at Kremlin. Extensive crop damage was reported.
Thunderstorm Wind, Hill
- When
- June 30, 8:55 PM MST
- Where
- Hill County, 3 mi N of Havre
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.593, -109.680
A thunderstorm produced a wind gust to 65 mph at Havre 3N.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, June 30, 2016$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Iowa, June 30, 2016$15,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 2016$10,000 · 1 in hail · 7 events
- Hail and Damaging Wind in South Carolina, June 30, 2016$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Minnesota, June 30, 2016$10,000 · 56 kt wind · 3 events
- Damaging Winds in Wisconsin, June 30, 2016$6,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, June 30, 20161 in hail · 3 events
- Hail and Damaging Wind in North Carolina, June 30, 201650 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, June 30, 2016$500 · 2 events
- Hail and Damaging Wind in Missouri, June 30, 201652 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20162 events
- Damaging Winds in Colorado, June 30, 201661 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635741, 635742, 635743, 635744, 635745.